Potentiation of warfarin by interferonBMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7000.292a (Published 29 July 1995) Cite this as: BMJ 1995;311:292
- Y Adachi,
- Y Yokoyama,
- T Nanno,
- T Yamamoto
Drs Y ADACHI, Y YOKOYAMA, T NANNO, and T YAMAMOTO (Kinki University School of Medicine, Osakasayama, Osaka 589, Japan) write: After giving interferon to a patient with chronic hepatitis C who had been taking warfarin, we observed increased anticoagulation, with an increased serum warfarin concentration necessitating a reduction in dose.
A 52 year old woman with a history of post-transfusion chronic hepatitis C after heart surgery in 1985 had received warfarin postoperatively. Her maintenance dose alternated between 3.5 mg and 2.5 mg daily.
Investigations on admission in September 1992 showed a prothrombin time of 16.7 s (international normalised ratio 1.60), a Thrombotest (Eisai, Japan) result of 27% (international normalised ratio 1.53),1 and serum warfarin concentration of </=0.8 μg/ml. On 9 September 1992 she started taking human lymphoblastoid interferon alfa at a dose of 6.0 MU daily for 14 days, then three times a week. Although the results of other liver function tests did not change appreciably, prothrombin time increased to 20.4 s (international normalised ratio 1.99), Thrombotest results decreased to 17% (international normalised ratio 2.00), and serum warfarin concentration rose to 5.2 μg/ml after 10 days. We reduced her warfarin dose to 2.5 mg/day for 10 days, then to 2.0 mg/day. By 5 October both anticoagulation and serum warfarin concentration had returned to nearly their initial values.
Interferon does not directly affect the coagulation system.2 It inhibits hepatic microsomal enzymes that metabolise drugs, however, in mice3 and humans.4 5 6 The potentiation of warfarin activity by interferon may therefore be the result of decreased drug metabolism. We have also had to decrease the dose of warfarin in four other patients, two taking interferon beta concomitantly and two taking interferon alfa-2b concomitantly. When interferon is given to patients who are receiving warfarin, the degree of anticoagulation should be carefully monitored.